Connecticut, 2023

Flash Flooding and Flooding in Connecticut, July 9 to 10, 2023

July 9 to 10, 2023 · NWS ALY · 9 events in 1 county or zone

A strong upper-level system brought widespread rounds of showers and thunderstorms to northwestern Connecticut on July 9-10, 2023. Northern and western portions of the county were hardest hit with rainfall amounts between 4 and 7 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong upper-level system brought widespread rounds of showers and thunderstorms to northwestern Connecticut on July 9-10, 2023. Northern and western portions of the county were hardest hit with rainfall amounts between 4 and 7 inches. This resulted in numerous reports of flash flooding and washed out roads and culverts.

A local declaration of emergency was issued in the Town of Norfolk following flash flood damage along Route 272. The damage along this road caused some homes to become isolated. A State of Emergency was also issued by Goshen First Selectman Todd Carusillo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 9, 12:07 PM EST, 53 minutes earlier.

Area forecast discussion, Jul 9, 12:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
107 PM EDT Sun Jul 9 2023

.SYNOPSIS...
A strong disturbance is expected to impact eastern NY
and western New England this afternoon through Monday resulting
in widespread areas of rain and thunderstorms which will likely
lead to both areas of flash and even some river flooding. After
this system departs Monday evening, above normal temperatures
return with unsettled conditions keeping chances for rain and
thunderstorms in the forecast for the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A Flood Watch is in effect from 2PM today through Monday
evening for all of eastern NY and western New England except
Herkimer County...

.Update...As of 1:05 PM EDT...Showers and thunderstorms have
blossomed over the Mid Hudson Valley and Litchfield County over
the past few hours. Here, we have already seen rainfall rates of
up to 2" per hour and a flood advisory has been issued for
portions of central Litchfield County. This area of convection
should continue to expand northeastwards over the next few
hours, with additional training of storms and heavy rain leading
to areas of flooding and flash flooding. With a moderately warm
and very moist airmass, much of our area has 1500-2500 J/KG of
SBCAPE, so a few stronger storms are also possible with the
main threat being damaging wind gusts. Severe threat is second
to that of heavy rain. Minor changes to the previous forecast to
adjust the areas of heaviest rain slightly further south/east
over the next few hours, but overall the messaging from previous
forecast(s) remains on track...

.Update...As we head into the early afternoon, the convection
across the Mid Hudson Valley and Litchfield County should
continue to expand to the northeast, with additional convection
developing upstream and moving into our western areas this
afternoon ahead of an approaching upper shortwave currently
located over eastern TN/KY. Any showers/storms will be capable
of producing heavy rain/flash flooding this afternoon, and there
is also a marginal threat for severe weather (more details
below)...

The main parent trough remains mainly to our west today but a
weaker shortwave looks to track northeastward towards our area
and will likely provide increased forcing for ascent with CAMs
all in good agreement (the HRRR being most aggressive) that
shower and thunderstorm activity expand as we reach peak heating
hours. In fact, guidance indicates the potential for a pressure
trough and corridor of weak low-level convergence to develop
right overhead with weak south-southwest flow over western NY
and weak south-southeast flow in New England developing.

This pressure trough should help focus rain and thunderstorm
activity this afternoon and with dew points remaining elevated
near 70F, there will plenty of instability to fuel convection as
SB CAPE values reach near or even exceed 1500J/kg. Deep layer
shear also increases as the shortwave approaches reaching 25 -
30kts. While this is not too impressive and mid-level lapse
rates remain weak under 6C/km, the shear should be enough to
help organize storms into clusters in the presence of rather
strong instability. We remain in a Marginal Risk in SPC Severe
Weather Outlook for today given these ingredients with any
stronger storm clusters capable of producing damaging winds.
However, the primary hazard today remains heavy rain leading to
possible flash or areal flooding, especially as the cloud-layer
mean winds become oriented parallel to the pressure trough
which would support training convection. Exactly where this
enhanced low-level convergence zones develop is still a bit
uncertain but CAMs suggest is drifts from the Mohawk Valley
eastward towards the Hudson River by sunset. The Weather
Prediction Center has maintained its rare "Moderate Risk" for
excessive rainfall today for most of our area mainly due to the
potential for training convection to result in flash flooding.

Overall rainfall totals range 0.50 to 1.50 inches through sunset
with the majority of the rainfall likely falling this afternoon.
Locally higher amounts are possible where training convection
can develop as shown in the HREF neighborhood probabilistic
guidance which indicates >30% for 3 inches in 3-hours through 00
UTC Monday. Otherwise, it will be very humid today but as warm
as temperatures only rise into the upper 70s to low 80s thanks
to clouds and rain/storms.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Heading into tonight, training convection potentially leading
to flooding continues to be our primary concern. The pressure
trough looks to linger overhead and serve as the focus for
ongoing training rain and thunderstorm activity as the
850-300hPa mean wind remains parallel to this boundary. Where
this trough lingers the longest will be the heaviest rainfall
axis with guidance suggesting it initially starts out over the
Hudson Valley and slowly drifts east into western New England by
12 UTC Monday. With the lose of daytime heating, instability
wanes overnight but elevated dew points will support sufficient
instability for continued convection and high rainfall rates. In
addition, PWATs continue to be in the 95th percentile per the
NAEFS which also support heavy rainfall potential. For these
reasons, WPC's "moderate risk" for excessive rainfall and flash
flooding potential continues overnight tonight. By sunrise
Monday, an additional 0.5 to 2 inches of rain is expected with
the heavy rain axis along the pressure trough where the risk for
training convection is greatest (mainly from the Hudson River
east towards western New England). Areas west of the Hudson
River should see amounts on the lower end of this range.

As we approach 12 UTC Monday, the parent trough from the Great
Lakes intensifies further with guidance now in good agreement
that it closes off and even takes on a neutral tilt. This likely
will result in cyclogenesis occurring off the NJ/Long Island
coast with a secondary sfc low developing along the pressure
trough. A region of organized and very heavy rainfall will
likely develop immediately ahead of the triple point and region
of mid-level FGEN north of the incoming warm front. Exactly
where this rain shield develops and tracks is still a bit
uncertain but guidance points to NYC and southern/western New
England for Monday morning. Areas impacted by this rain shield
will likely experience heavy rainfall rates and an increased
risk for flash flooding.

With the ECWMF now on board with the rest of the deterministic
guidance that the parent low closes off and even takes on a
negative tilt during the day on Monday, we have increased
confidence that heavy rain will continue through the day on
Monday instead of weakening. In fact, as the warm conveyor belt
wrap around the closed low, a trowal looks to develop with a
band of heavy rainfall potentially pivoting and therefore
leading to heavy rain repeatedly impacting the region. Exactly
where this trowal and pivoting band will develop is still
uncertain but the ECWMF, GFS and CMC point to eastern NY and
western New England. While WPC's moderate risk for Monday has
shifted into western New England, it may expand further west
depending on where this pivoting heavy rain band sets-up as this
area will be very susceptible to flash flooding.

Overnight Monday, rainfall rates should gradually weaken as the
closed low slowly tracks eastward into New England. However,
depending on exactly when this low exits, we may need to extend
the timing of our flood watch beyond 00 UTC Tuesday. When all
is said and done, total rainfall amounts are expected to range 2
to 4 inches with up to 5 or even 6 inches possible in the heavy
rainfall axis. Needless to say, both flash and even river
flooding are expected from this upcoming and prolonged heavy
rain event, especially where training/slow moving convection
develops. Probabilistic and ensemble guidance from the ECWMF
and GEFS show the heavy rain axis developing from the eastern
Catskill northeastward into southern VT. See our hydro
discussion for more details.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The period starts Tue with a storm system pulling away into northern
New England. Just a few lingering showers possible in the morning
mainly north/east of Albany. A stray shower/T-storm cannot be ruled
out in the afternoon, but it will be dry for most. It will be
slightly less humid and still warm with a westerly breeze
developing. An approaching cold front and upper level disturbance
may bring a few showers/T-storms Wed afternoon/night. Due to
uncertainty in the track/strength of the short wave, will limit
mention of PoPs to 20-30 percent for now and most favored north/west
of Albany. It will become very warm ahead of this system, with upper
80s/lower 90s expected for highs in valleys.

Another several day period of unsettled weather looks to return for
the Thu through Sat time frame, as our region will be under a broad
upper level trough. With guidance suggesting the mean trough axis
remaining to our west, multiple disturbances could pass through
resulting in bouts of showers/T-storms. Will mention mainly chance
PoPs during this time, although a stronger short wave aloft and
possible surface cyclone development may affect the area Thu into
Thu night so will mention a period of likely PoPs. There could be
some additional flooding concerns for areas that get repeated
showers/T-storms due to expected wet antecedent ground conditions.
Temperatures look to remain slightly above normal for mid July.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Through 12Z/Mon...Low stratus clouds will scour out over the next
few hours by around 13Z. Any lingering MVFR/IFR cigs will erode,
with all sites improving to VFR by mid morning. BKN mid level clouds
will then increase from the west.

Chances for SHRA/TSRA will increase this afternoon as a disturbance
moves in from the southwest. MVFR/IFR conditions expected within any
heavy/persistent downpours. Conditions should lower to MVFR by later
this afternoon and IFR by evening as heavy rain becomes more
widespread. Embedded +TSRA likely to occur with downpours and poor
vsby around 1SM or less. Will mention PROB30 for the +TSRA through
this evening. Poor flying conditions will persist overnight with
widespread IFR conditions continuing.

Winds will be southeast around 3-6 kt through much of the next 24
hours.

Outlook...

Monday Night: Moderate Operational Impact. Likely SHRA...RA...TSRA.
Tuesday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. NO SIG WX.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: High Operational Impact. Likely SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.HYDROLOGY...
Widespread heavy rain is expected this afternoon through Monday
(possibly even into Monday night). Our Flash Flood Watch will go
into effect at 2 PM today and continue through 8 PM Monday
tomorrow for the entire forecast area except Herkimer County.
Given the potential for a trowal and axis of heavy rain to pivot
over at least part of the area on Monday, we expanded the Flood
Watch to cover Fulton and Hamilton County.

In addition, with guidance now coming into better agreement for
a pivoting heavy rain band to persist into the daytime on
Monday, confidence has increased for extensive street flooding
in addition to even some river forecast points reaching or
exceeding flood stage. Latest forecast from the NERFC shows
mainly points along the Hoosic River reaching flood stage but
more river forecast points may be forecast to flood based on the
position and extent of the heavy rainfall axis (amounts 2 to 4
inches, isolated up to 4-6 inches) and the latest wetter trends.

This event will feature a very moisture rich environment with
warm cloud depth heights >10kft and a strong moisture fetch
from the Caribbean advecting PWATs near 2 inches into the
Northeast. Instability today (especially this afternoon) will
be plenty strong to maintain convection and generate high
rainfall rates (up to 1 to 2 inches per hour), especially in
the presence of the unusually strong synoptic forcing for
ascent. To exasperate flooding concerns, antecedent soil
conditions are already moist from recent rain events. Therefore,
expect numerous instantaneous of flash flooding including
street flooding in addition to usual low-lying and poor drainage
areas.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Monday evening for CTZ001-013.
NY...Flood Watch through Monday evening for NYZ033-039>043-047>054-
     058>061-063>066-082>084.
MA...Flood Watch through Monday evening for MAZ001-025.
VT...Flood Watch through Monday evening for VTZ013>015.

&&

SYNOPSIS...Speciale
NEAR TERM...Main/Speciale
SHORT TERM...Speciale
LONG TERM...JPV
AVIATION...JPV
HYDROLOGY...
Hazardous weather outlook, Jul 9, 4:08 AM EST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
508 AM EDT Sun Jul 9 2023

CTZ001-013-MAZ001-025-NYZ033-039>043-047>054-058>061-063>066-082>084-
VTZ013>015-092100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Hamilton-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
508 AM EDT Sun Jul 9 2023

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, there is a chance for thunderstorms Thursday through
Saturday, mainly in the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ032-038-092100-
Northern Herkimer-Southern Herkimer-
508 AM EDT Sun Jul 9 2023

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread rain and thunderstorms are expected Sunday through
Monday. Thunderstorms will likely produce heavy rain at times, which
may result in flooding of urban and low lying areas. Flash flooding
is possible if repeated heavy downpours or training convection occurs.
If expected rainfall amounts increase, then the flood watch could be
expanded.

In addition, there is a chance for thunderstorms Thursday through
Saturday, mainly in the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Albany radar (KENX), 100 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Litchfield

When
July 9, 1:00 PM EST to 2:41 PM EST
Where
Litchfield County, 2 mi NW of South Norfolk to 1.23 mi N of South Norfolk
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
41.943, -73.225

Several portions of Route 272 were washed out due to flash flooding between Bruey Road to Route 263 in Goshen. Numerous side roads were also closed including Smith Road, Old Goshen Road, Estey Road and Meekertown Road.

Flash Flood, Litchfield

When
July 9, 1:30 PM EST to 2:41 PM EST
Where
Litchfield County, 1.6 mi SW of Cornwall Bridge to 1.21 mi SW of Cornwall Bridge
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.807, -73.395

A culvert running under train tracks near the Town of Cornwall was washed out by flash flooding.

Flash Flood, Litchfield

When
July 9, 1:40 PM EST to 3:31 PM EST
Where
Litchfield County, 2 mi NNE of Winsted to 0.58 mi SW of Riverton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.947, -73.056

Only one lane was passable along portions of Colebrook River Road near Winsted due to flash flooding.

Flood, Litchfield

When
July 9, 2:41 PM EST to 3:30 PM EST
Where
Litchfield County, 2 mi NW of South Norfolk to 1.23 mi N of South Norfolk
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
41.943, -73.225

Several portions of Route 272 were washed out due to flash flooding between Bruey Road to Route 263 in Goshen. Numerous side roads were also closed including Smith Road, Old Goshen Road, Estey Road and Meekertown Road.

Flood, Litchfield

When
July 9, 2:41 PM EST to 3:30 PM EST
Where
Litchfield County, 1.6 mi SW of Cornwall Bridge to 1.21 mi SW of Cornwall Bridge
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.807, -73.395

A culvert running under train tracks near the Town of Cornwall was washed out by flash flooding.

Flash Flood, Litchfield

When
July 10, 4:45 AM EST to 6:45 AM EST
Where
Litchfield County, 0.88 mi NNW of South Canaan to 0.43 mi N of South Canaan
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.961, -73.339

A section of Route 63 in Falls Village from Cobble Road to Barnes Road was closed due to flooding.

Flash Flood, Litchfield

When
July 10, 5:00 AM EST to 6:45 AM EST
Where
Litchfield County, 0.69 mi WSW of Macedonia to 0.88 mi SSW of Macedonia
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.745, -73.511

Two houses were evacuated along Preston Mountain Road due to rising flood waters.

Flash Flood, Litchfield

When
July 10, 5:00 AM EST to 6:45 AM EST
Where
Litchfield County, 0.84 mi NW of Kent to 0.54 mi NW of Bulls Bridge
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
41.729, -73.491

Multiple Roads were closed along the US Route 7 corridor as well as Schaghticoke Road from floodwaters caused by the swollen Housatonic River in the Town of Kent.

Flood, Litchfield

When
July 10, 6:45 AM EST to 8:30 AM EST
Where
Litchfield County, 0.88 mi NNW of South Canaan to 0.43 mi N of South Canaan
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.961, -73.339

A section of Route 63 in Falls Village from Cobble Road to Barnes Road was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2023Every state in 2023This day in weather historyWarnings in Connecticut, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117673, 1117682, 1117687, 1117677, 1117683, 1121120, 1117688, 1117692, 1121121.